Hail, Castro
- When
- May 11, 3:43 PM CST
- Where
- Castro County, 10 mi SW of Dimmitt
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.450, -102.433
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 11, 2:30 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT TUE MAY 11 2004 .SHORT TERM... APPROACHING UPPER TROF AND INCREASING SOUTHWEST FLOW ALOFT CAUSING SURFACE PRESSURE FALLS ACROSS WESTERN GREAT PLAINS THIS AFTERNOON. DRYLINE ORGANIZING ACROSS WESTERN PANHANDLE AND EXTREME NORTHWESTERN SOUTH PLAINS...THEN TAKING INTERESTING KINK TO THE SOUTH-SOUTHEAST ACROSS SOUTHWESTERN SOUTH PLAINS. THIS IS BECAUSE OF LAST EVENINGS RAINFALL ACROSS THE CENTRAL SOUTH PLAINS THAT HAS LIMITED THE SURFACE WARMING AND DEPTH OF MIXING SLIGHTLY HOLDING MORE SOUTHEAST SURFACE COMPONENT AND THUS APPARENTLY CREATING THE DRYLINE BULGE. SURFACE CONVERGENCE VALUES INCREASING FROM WEST-NORTHWEST COUNTIES TO SOUTH CENTRAL COUNTIES...WITH AN APPARENT MAX SHOWING UP ACROSS LYNN AND SOUTHWEST LUBBOCK COUNTIES WHERE HORIZONTAL VORTICITY ROLLS SHOWING UP BEST THROUGH GROWING CUMULUS FIELD THIS AREA. SEVERE INDICES ARE GENERALLY FAVORABLE THIS AFTERNOON WITH MODERATE CAPES AND INCREASING SHEAR...ESPECIALLY IN LOWEST 3KM WHERE HELICITY VALUES HAVE GONE UP AS FORECAST THIS MORNING FROM BOTH THE ETA AND RUC MODELS. 18Z REESE SOUNDING COURTESY OF THE TTU WEST TEXAS MESONET GROUP INDICATED STILL ABOUT 4.5 DEGREES CENTIGRADE OF WARMING REQUIRED TO BREAK LOW LEVEL CAP...BUT WE HAVE ALREADY MADE UP 2/3 OF THAT BY MID AFTERNOON. ALL OF THIS TO SAY WE STILL SUPPORT PREVIOUS RISK OF SEVERE OVER THE NEXT 6-8 HOURS WITH POTENTIAL FOR A FEW ROTATING SUPERCELLS SHOULD LONG LASTING UPDRAFTS GET GOING. SCENARIO WOULD OTHERWISE FAVOR LINEAR OR CLUSTER MULTICELL DEVELOPMENT WITH TYPICAL HIGH BASED PULSE SEVERE THREAT. ANY THUNDERSTORMS SHOULD MOVE STEADILY EAST THIS EVENING WITH DRIER AIR FOLLOWING OVERNIGHT INTO WEDNESDAY. STRONGER SOUTHWEST FLOW EXPECTED TO MIX DRYLINE FURTHER EAST BY WEDNESDAY AFTERNOON WITH WARM DOWNSLOPE AND DRYING COMPONENT DOMINATING. MINOR CHANGES TO INDICATE SLIGHTLY HIGHER CHANCE OF PRECIPITATION SOUTHWEST ZONES EARLY THIS EVENING. OTHERWISE FEW CHANGES OVERALL FROM PREVIOUS FORECAST. MCQUEEN .LONG TERM... ABUNDANT MOIST LOW LEVEL FLOW WILL GIVE WAY TO RAPID DRYING IN THE WAKE OF WEST TO SOUTHWEST FLOW ALONG THE DRYLINE/MOISTURE POOLING INTERFACE. ETA MODEL HAS A GOOD HANDLE ON THIS FEATURE. WENT WITH A DRYING TREND AND LOWERED POPS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA FOR WEDNESDAY. ON THE LARGER SCALE...LARGE UPPER LEVEL TROUGH WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE CENTRAL AND NORTHERN PLAINS STATES THROUGH THE MID RANGE PERIOD. SURFACE COLD FRONTAL BOUNDARY SHOWING UP WELL ON MID RANGE MODELS TODAY. CONSENSUS BRINGS THE SURFACE FRONT INTO THE NORTHERN PANHANDLE BETWEEN 00Z AND 06Z FRIDAY WITH GOOD LOW LEVEL CONVERGENCE AXIS SETTING UP ROUGHLY ALONG AND SOUTH OF A KBWS TO KPTS TO KJTS TO KSPS LINE. WITH LOW LEVEL DYNAMICS IN PLACE....WEAK SHORTWAVE DYNAMICS AND COOL AIR RUSHING IN ALOFT...INCREASED POPS ACROSS OUR CWA...ESPECIALLY CENTRAL AND EASTERN SECTIONS. KEPT LOW POPS OVER SOUTHEAST PORTIONS THROUGH EARLY SATURDAY MORNING TO CONSIDER FRONTAL SLOWING AND OR STRATIFORM TYPE RAIN BEHIND THE FROPA. BY SUNDAY...LOW LEVEL FLOW INCREASES OUT OF THE SOUTH AND SOUTHWEST AS FRONTAL BOUNDARY STALLS SOUTH OF THE CWA AND EVENTUALLY WASHES OUT. SLIGHT CHANCES FOR THUNDERSTORMS ALONG DRYLINE SETUP LATE MONDAY BUT...FOR THE MOST PART DRY SOUTHWEST FLOW AND LOW DEWPOINTS WILL BE THE RULING ACROSS MOST OF THE REGION THROUGH THE DAYS 5 TO 7 PERIOD. HIGH PRESSURE ALOFT WILL BE FOLLOWED BY ANOTHER LARGE UPPER TROUGH MOVING INTO THE FOUR CORNERS REGION BY NEXT THURSDAY. WIDELSKI && .PRELIMINARY POINT TEMPS/POPS... FRIONA 53 90 53 78 / 30 10 10 10 TULIA 57 90 59 79 / 30 10 10 10 PLAINVIEW 58 91 60 81 / 30 10 10 10 LEVELLAND 55 92 61 85 / 30 10 10 10 LUBBOCK 59 91 60 85 / 30 10 10 10 BROWNFIELD 56 92 61 86 / 30 10 10 10 CHILDRESS 63 93 63 81 / 30 10 10 30 SPUR 63 92 63 85 / 30 10 10 30 ASPERMONT 64 92 65 84 / 20 10 10 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE MAY 11 2004 TXZ021>044-121630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE THIS AFTERNOON AND EVENING. THE DRYLINE IS EXPECTED TO BECOME POSITIONED ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE BY MID-AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE AND MOVE TO THE EAST NORTHEAST. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS THE ROCKIES AND AS A RESULT MID AND UPPER LEVEL WINDS WILL INCREASE OVER WEST TEXAS. THIS WILL ALLOW FOR AN INCREASE IN WIND SHEAR AND WILL AID IN THE ORGANIZATION OF THUNDERSTORMS. ALSO...THE COMBINATION OF INSTABILITY...CONVERGENCE ALONG THE DRYLINE...STEEP LAPSE RATES AND SHEAR MAY BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. ISOLATED TORNADOES MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 412 PM CDT TUE MAY 11 2004 TXZ021>044-120300- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 412 PM CDT TUE MAY 11 2004 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BAILEY... BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY...DICKENS... FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...KING...LAMB... LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL...SWISHER...TERRY... YOAKUM...UNTIL 10 PM CDT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394591, 5394590.